Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 66, NWS Morristown, TN

June 23, 2016Carter County, Johnson County, Sullivan County, Tennessee; Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2016, 9:22 PM EDT for Carter County, Johnson County, Sullivan County, Tennessee; Washington County, City of Bristol, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2016, 9:22 PM EDT (01:22 UTC)
Expired
Jun 23, 2016, 10:15 PM EDT
In force
53 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:17 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

352 
WUUS54 KMRX 240122 RRA
SVRMRX
TNC019-091-163-VAC191-520-240215-
/O.NEW.KMRX.SV.W.0066.160624T0122Z-160624T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 PM EDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARTER COUNTY IN EASTERN TENNESSEE...
  EASTERN SULLIVAN COUNTY IN EASTERN TENNESSEE...
  JOHNSON COUNTY IN EASTERN TENNESSEE...
  WASHINGTON COUNTY IN SOUTHWESTERN VIRGINIA...
  THE CITY OF BRISTOL IN SOUTHWESTERN VIRGINIA...

* UNTIL 1015 PM EDT

* AT 921 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRISTOL
  VA... MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BRISTOL TN...BRISTOL VA...ABINGDON...MOUNTAIN CITY...WALNUT HILL...
  GLADE SPRING...DAMASCUS...TRADE...SADIE...SOUTH HOLSTON DAM...
  ELK MILLS...SHADY VALLEY...HUNTER...BENHAMS...HARR...
  HILANDER PARK...LAUREL BLOOMERY...DOEVILLE...HOLSTON AND KONNAROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3659 8168 3657 8168 3653 8171 3647 8170
      3640 8174 3634 8171 3634 8175 3636 8179
      3634 8185 3630 8191 3614 8202 3660 8232
      3660 8230 3671 8233 3677 8219 3680 8211
      3681 8211 3688 8179 3679 8170 3663 8161
TIME...MOT...LOC 0121Z 328DEG 27KT 3660 8206 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB
1 follow-up statement
599 
WWUS54 KMRX 240200
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM EDT THU JUN 23 2016

TNC019-091-163-VAC191-520-240215-
/O.CON.KMRX.SV.W.0066.000000T0000Z-160624T0215Z/
CARTER TN-SULLIVAN TN-JOHNSON TN-WASHINGTON VA-CITY OF BRISTOL VA-
1000 PM EDT THU JUN 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR EASTERN CARTER...EASTERN SULLIVAN...JOHNSON...AND WASHINGTON
COUNTIES AND THE CITY OF BRISTOL...

AT 1000 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNTAIN
CITY... MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BRISTOL TN...BRISTOL VA...ABINGDON...MOUNTAIN CITY...WALNUT HILL...
GLADE SPRING...DAMASCUS...TRADE...SADIE...SOUTH HOLSTON DAM...
ELK MILLS...SHADY VALLEY...HUNTER...BENHAMS...HARR...HILANDER PARK...
LAUREL BLOOMERY...DOEVILLE...HOLSTON AND KONNAROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3659 8168 3657 8168 3653 8171 3647 8170
      3640 8174 3634 8171 3634 8175 3636 8179
      3634 8185 3630 8191 3614 8202 3660 8232
      3660 8230 3671 8233 3677 8219 3680 8211
      3681 8211 3688 8179 3679 8170 3663 8161
TIME...MOT...LOC 0200Z 324DEG 21KT 3644 8190 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:09 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 7:09 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
709 PM EDT THU JUN 23 2016

.AVIATION...
A line of thunderstorms currently north of the forecast area will
push south through the evening hours, resulting in periods of IFR
conditions at TRI and TYS. Low ceilings are expected in the moist
air across the north after midnight. Thunderstorm chances shift
further southeast for Friday. At this point, have left out the
mention of thunder at CHA. Will reassess for the 06Z package based
on newer model data.

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

EMH
Hazardous weather outlook, Jun 23, 3:20 PM EDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT THU JUN 23 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 PM EDT THU JUN 23 2016 /220 PM CDT THU JUN 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT...

SPOTTY EVENING CONVECTION...MAINLY N OF INTERSTATE 40...MAY INCLUDE
AN ISOLATED SEVERE CELL. HOWEVER...GREATER THREAT IS EXPECTED
OVERNIGHT WITH AN ORGANIZED CONVECTIVE COMPLEX MOVING SOUTHEAST OUT
OF KENTUCKY. ONCE AGAIN...THE BEST CHANCE FOR SEVERE WEATHER WITH
THIS COMPLEX WILL BE ALONG AND NORTH OF INTERSTATE 40. DAMAGING
WINDS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. A
LOWER THREAT WILL EXIST FOR MARGINALLY SEVERE SIZED HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

STRONG TO MARGINALLY SEVERE STORMS WILL CONTINUE INTO THE DAY
FRIDAY WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING BEING THE
MAIN THREATS. THE BEST CHANCES FOR ANY SEVERE WEATHER ON FRIDAY
WILL BE FOR AREAS SOUTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
OVERNIGHT HOURS.

In the hours before

Special weather statement, Jun 23, 7:44 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT THU JUN 23 2016

VAZ002-240030-
WISE-
744 PM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WISE COUNTY...

AT 743 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLINTWOOD...
MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...COEBURN...POUND AND ST. PAUL.

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3697 8233 3691 8230 3691 8232 3689 8232
      3689 8237 3688 8240 3689 8240 3688 8245
      3703 8275 3704 8274 3705 8272 3712 8272
      3715 8264 3720 8255
TIME...MOT...LOC 2343Z 300DEG 44KT 3721 8247

MJB
Local storm report, Jun 23, 9:11 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
911 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     1 E HONAKER             37.02N 81.96W
06/23/2016                   RUSSELL            VA   911 CALL CENTER

            1 TREE DOWN EAST OF HONAKER

&&

MBLACK
Special weather statement, Jun 23, 9:15 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT THU JUN 23 2016

TNZ012>014-240200-
CAMPBELL TN-SCOTT TN-CLAIBORNE TN-
915 PM EDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT...CAMPBELL AND
NORTHERN CLAIBORNE COUNTIES UNTIL 1000 PM EDT...

AT 914 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BLUE HERON TO CARPENTER. MOVEMENT WAS
SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...ONEIDA...TAZEWELL...JACKSBORO...HARROGATE...JELLICO...
CARYVILLE...WINFIELD...ELK VALLEY...WHITE OAK...KETCHEN...ARTHUR...
CLAIRFIELD...ROYAL BLUE...FINCASTLE...INDIAN MOUNTAIN S.P....
POWELL RIVER PRESERVE AND CUMBERLAND GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
EAST TENNESSEE.

LAT...LON 3651 8340 3642 8380 3643 8380 3642 8389
      3643 8389 3639 8391 3640 8395 3638 8396
      3630 8432 3660 8462 3658 8369 3660 8365
TIME...MOT...LOC 0114Z 313DEG 33KT 3661 8451 3674 8396

DGS
Special weather statement, Jun 23, 9:16 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 PM EDT THU JUN 23 2016

VAZ008-240145-
WASHINGTON-
916 PM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON  AND THE CITY OF
BRISTOL...

AT 916 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF ABINGDON...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRISTOL VA...ABINGDON...GLADE SPRING...DAMASCUS...KONNAROCK...
BENHAMS...HILANDER PARK...LINDELL...HOLSTON AND EMORY-MEADOW VIEW.

LAT...LON 3661 8163 3662 8192 3660 8193 3661 8225
      3673 8229 3679 8213 3688 8179 3679 8170
      3664 8162 3664 8161 3663 8161
TIME...MOT...LOC 0116Z 300DEG 27KT 3665 8182

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:11 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan64 min
Jun 23, 9:15 PM EDTSpecial Weather StatementMRXCampbell, Claiborne45 min
Jun 23, 9:22 PM EDTSevere Thunderstorm WarningMRXHawkins38 min
Jun 23, 9:28 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins32 min
Jun 23, 9:49 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington41 min
Jun 23, 10:10 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox, Scott, Union40 min
Jun 23, 10:18 PM EDTSpecial Weather StatementMRXJohnson27 min
Jun 23, 10:33 PM EDTSpecial Weather StatementMRXCarter, Greene, Sullivan, Unicoi, Washington27 min
Jun 24, 1:01 AM EDTSpecial Weather StatementMRXBlount, Jefferson, Sevier44 min
Jun 24, 2:07 AM EDTAreal Flood AdvisoryMRXBlount, Sevier3 hr
Jun 23, 9:00 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton46 min
Jun 23, 9:07 PM EDTSevere Thunderstorm WarningMRXLee36 min
Jun 23, 9:16 PM EDTSpecial Weather StatementMRXWashington, City of Bristol29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.